i was diagnosed with parkinsons disease approx 7 years ago. I was living a healthy life style never smoked and approx 3 pints a week, i played a number of sports including football, running , which included 2 marathons, played golf ,and ran my own jujitsu ( martial arts ) club with 80 studdents achieving a black belt 4th dan So you can imagine i was in good health and never went to the doctors
High Blood pressure
following a routine check up at the doctors i was told that i had high blood pressure even though i did not feel ill. i was given amlodipine 5mg then at a later date losartan 10mg
i contacted the doctor about slight tremor on my right hand indicating that i had parkinsons and this followed with medication starting with sinemet and increasing to the follwing
careldopa / levodopa 25mg / 100 mg 10 per day
mirapexin pramipexole 2.62 mg 1 per day
co-careldopa cr slow release|25mg 100 2 per day
entacapone 200mg 5 per day
madopar as and wuen
i was also given stalevo which did not work
i was treated for a small volume early prostate cancer which was treated with radiotherapy with recent tests showing it was under control.
before starting the treatment i was given antiyhypertensive medication
i was also diagnosed as having diabetes 2 ( could this have been the original hand shaking ) my father was a diabetic and at this point i will admit i am a choco holiic
metformin 500mg 4 per day
gliclazide 80mg 4 per day
blood clot on my lungs
following a seven week spell in hospital i required treatment from the above. not sure what caused it i was taken in when i did not have the energy to get up from the floor or bed and my parkinsons medication took longer to kick in together with a constant 24 hour cough
apixaban 5 mg| blood thinner 2 per day
indapamide 2.5mg blood thinner| 1 per day
paracetmol 500g as per required up to 8
amitriptyline headache| 1 per day
with all of the medication i am taking could they cause side effects
in particular the parkinsons which has deteriated my feet are stuck to the ground and i can not move. my neck and sholulder muscles are tight and i have constant headaches. i walk with a limp are just a few symptoms
i have spoken to my local gp and parkinsons doctor who have told me that they can not do anything
i reqiure urgent help and if you understand how the medication works please contact me
That’s a very good question and whilst I am not in any way qualified to give you a meaningful answer, I thought I would give you a comparison with someone who shares so many of your conditions. Not sure of your age but I am 72.
High Blood Pressure
I have had hbp for many years and it is controlled by
Felodipine 2.5mg x 1per day plus
Bendroflumethiazide 2.5g x 1per day
All the symptoms you list plus a few more were evident when I was diagnosed 3 years ago. My meds currently,
Co beneldopa 100/25mg x 1 - 3times per day
Rasagiline 1mg x 1per day
Ropinirole 2mg x 3 per day
Due to be reviewed end of June.
Diabetes (Type 2)
Metformin 500mg x 2per day
Heart condition AF
Rivaroxaban 20mg x 1per day Blood thinner
One of my other condition is arthritis and that does not help when it comes to Balance / Sticking / Falling over. Had one knee replaced and on the waiting list to have the other one done.
All together I am taking a cocktail of 140 tablets per week (excluding painkillers)
It is extremely difficult to differentiate between The symptoms and the medication side effects.
"You are not alone " John, Lets hope someone knows the answers (dont hold your breath)
Best wishes and good luck
Without going into details I have similar symptoms.
Including the cough but without diabetes having been diagnosed.
thanks for your reply i forgot to mentition i should take atorvastatin for my cholesterol but the side effects are the same as the problems i have
• Muscle aches, tenderness, or weakness (myalgia)
• Abdominal cramping or pain.
It sounds like you’ve had to deal with a lot of health problems over the years which I’m really sorry to hear.
In light of the information that you’ve shared, I think you’d really benefit from speaking to one of our advisers. They have extensive knowledge on Parkinson’s related medication, including complex situations like yours. They can also arrange for a Parkinson’s nurse to contact you as they play a huge part in helping people manage their medication. Please give our helpline a call on 0808 800 0303 and they’ll be able to offer you more support on this.
Hope you find this helpful.
thank you for the email. i have spoken to your colleauge who suggested that i contact my parkinsons doctor. She informed me that the the parkinsons i medication am taking now can tweeked a little.
With regards to the other she was reluctant to comment
i have looked on the internet and it apprears that a number of medications do clash mainly amlodipine ( blood pressure and indapamide ( blood thinner )
i will start by stopping the blood pressure which is currently 130 / 80
i will ask my gp for an opinion
i would appreciate any advice
my age is 67
Do i take a risk and reduce my medications or continue to get worse
i would be interested in anyone who has reduced their meds and replaced them with natural products
it is time for a change my condition is getting worse by the week
I personally would not change meds unless the GP or Parkinsons team advised me to do so.
You already know your GP is the person to help with Blood pressure.
I’m sorry to hear your condition is getting worse and I am unable to help.
I’m glad you made the decision to contact our helpline and I strongly agree with malcT, please do not make any changes to your medication without consulting your GP first.
following a relephone telephone conversatioh with a nurse from parkinsons i gave her my list of medications together with a list of recent changes in my health
- starting pain with pain ii base of my scull around to my shoulders,
- when i turn my head i get a stabbing pain
- diffiiculty walking the brain is trying to tell me go forward but the legs will not go forward
she immediately responded that it could be low blood pressure and advised that i went to my gp. i have checked my blood pressure at home
sitting 98/65 standing 111/50 then i hour later
sitting 93/77 standing 101/65
i am taking amlodipine 5mg , losartan 100mg
You definitely did the right by contacting our helpline. Unfortunately I can’t give you medical advice as I’m not medically trained so I can’t give much feedback on the medication that you’ve listed. However, if you’ve been advised to contact your GP by one of our advisers, please do this as soon as you can.
There is thought to be a connection between T2 and Parkinson’s (people with T2 are much more likely to get Parkinson’s) researchers (UCLH and several others) have been trialling T2 drugs (e.g. Exenatide) with some positive results so far. My wife is T2 and we both started on a ketogenic diet 3 months ago. My wife is now classed as pre-diabetic and I have cut down on my Sinimet considerably and am less stiff than I was. It probably won’t work for everybody but, I suggest, it is worth looking into. Some people think that insulin resistance (due to our high carb diets) is behind a whole host of medical conditions - but this is unproven. I still eat chocolate occasionally but between 85 and 100% cocoa solids.
Hello Mr. Baron,
I was surprised to read how much medication you need to take each day, it seems a lot to me. I take Madopar 125 mg 4 or 5 times each day, nothing else. Of course we are all different from each other and there is not a standard formula for everyone with Parkinson’s. I was diagnosed 14 years ago.
I am sure that some foods interfere with the Parkinson’s medication, I have eliminated a bunch of foods from my diet.
If I eat these foods I feel like crap for a few hours.
I have just read an article that says that Gluten can cause Dizziness and Gait difficulties (my symptoms) in some people so, Iam trying to eliminate this too.
The article refers to the Hallamshire Teaching Hospital in Sheffield.
I will stop writing now.
thank you for your response i was looking at the ketogenic diet yesterday and will be watching my diet closely. with regards to the exenatide i assume that i would need to stop my metformin 500mg and
gliclazide 80mg 4 per day and see my gp
well done to you both it is good to hear some positive news
thanks for your reply
i probably made the mistake of asking the doctor for an increase in medication rather than dealing with the other issues.
i was fit and healthy in the past now i am fat, unfit and a sugar addict.
i should stop eating the wrong things and be responsible for what goes into my body
One word of caution re: ketogenic diet is to take things slowly. I’ve got a lot of positives from it but also suffered from spells of anxiety. I eventually put this down to excess dopamine and cut back on Sinimet considerably which seems to have resolved that. This is just my experience - how it works for other people maybe different. There is a growing amount of info on ketogenic (and similar) type diets so worth doing some research.
Best of luck
I am quite sure that you will benefit from the advice of a Nutritionist. I visited one about 4 years ago and I have altered my diet, I avoid sugar like the plague as it does more harm than good. I lost 6 stone and my blood pressure is always perfect.
Ask yourself if you honestly think that your diet is healthy, if not then, YOU must do something about it. Stop eating garbage!
thanks i will take your advice and do some research before i start a serious diet in the meantime i will cut out all my sugars and reduce my dairy products
thank you for your advice. congratulations on your weight loss. a visit to a nutritionist is a good idea you are right i eat to much garbage
I hope you can find an improvement in your health soon.